Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 127, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 28, 2008, 2:28 PM EDT for Cayuga County, Oswego County, New York. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 2:28 PM EDT (18:28 UTC)
- Expired
- Jul 28, 2008, 2:54 PM EDT
- In force
- 26 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 81 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:30 PM EDT | HAIL 0.75 | Victory, NY | RELAYED BY NWS BINGHAMTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 281828
SVRBUF
NYC011-075-281930-
/O.NEW.KBUF.SV.W.0127.080728T1828Z-080728T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
228 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAYUGA COUNTY IN CENTRAL NEW YORK
SOUTHWESTERN OSWEGO COUNTY IN CENTRAL NEW YORK
* UNTIL 330 PM EDT
* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CATO...OR 13 MILES NORTH OF MONTEZUMA...AND MOVING EAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHOENIX BY 305 PM EDT...
LAT...LON 4326 7620 4323 7620 4320 7622 4322 7625
4320 7629 4323 7632 4323 7646 4322 7648
4312 7647 4309 7649 4310 7670 4328 7671
4336 7613 4323 7610
TIME...MOT...LOC 1828Z 273DEG 20KT 4319 7660
$$
SFM1 follow-up statement
000
WWUS51 KBUF 281854
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT MON JUL 28 2008
NYC011-075-281904-
/O.CAN.KBUF.SV.W.0127.000000T0000Z-080728T1930Z/
OSWEGO NY-CAYUGA NY-
254 PM EDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES IS CANCELLED...
AT 254 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED. THE WEAKER STORM WILL
PASS CLOSE TO PHOENIX BY 310 PM EDT WITH HEAVY RAIN AND GUSTY WINDS.
LAT...LON 4326 7620 4323 7620 4320 7622 4322 7625
4320 7629 4323 7632 4323 7646 4322 7648
4312 7647 4309 7649 4310 7670 4328 7671
4336 7613 4323 7610
TIME...MOT...LOC 1854Z 273DEG 20KT 4318 7640
$$
SFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:05 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 28, 2:05 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 205 PM EDT MON JUL 28 2008 .SYNOPSIS... A COLD FRONT OVER WESTERN NEW YORK THIS MORNING IS FORECAST TO MOVE TO NEW ENGLAND BY THIS EVENING. THE FRONT WILL BE FOLLOWED BY HIGH PRESSURE TONIGHT AND TUESDAY. A BROAD AREA OF LOW PRESSURE IS FORECAST TO MOVE EAST FROM THE UPPER LAKES LATE TUESDAY NIGHT AND BRING MORE UNSETTLED WEATHER TO THE REGION FOR WEDNESDAY AND EARLY THURSDAY. ANOTHER HIGH IS FORECAST TO BUILD EAST ACROSS THE AREA ON FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... 130 PM UPDATE...VISIBLE SATELLITE SHOTS SAY IT ALL EARLY THIS AFTERNOON AS CLUSTER OF CONVECTION HAS FORMED ACROSS GENESEE VALLEY AND FINGER LAKES. ACTIVITY INITIATED ON THE EDGE OF THE LK ERIE/ONTARIO CONVERGENCE BREEZE OVER MONROE COUNTY NEAR NOON AND WAS MOVING STEADILY EAST ACROSS WAYNE/ONTARIO COS. EXPECT THIS ACTIVITY TO EXIT THROUGH CNTRL NY BY 20Z OR SO...BUT ATTENTION THEN TURNS TO THE WEST WHERE WE ARE SEEING THE TYPICAL LAKE CONVERGENCE CLOUDINESS ACROSS NIAG PENINSULA. WESTERLY FLOW OVER SOUTHERN ONTARIO IN WAKE OF THE TROF IS BUCKING THE SEMI PERMANENT SW FLOW OFF ERN LK ERIE. WE WILL HAVE TO WATCH THIS BOUNDARY FOR REST OF AFTERNOON BUT WE DO HAVE SOME SUBSIDENCE AND DRIER AIR WORKING IN TO COMBAT THE POTENTIAL. STILL...PAST EXPERIENCE LEADS US TO CONTINUE WITH A STRIP OF CHC POPS FOR SCATD CONVECTION ALONG THIS BOUNDARY FOR REST OF AFTERNOON...BUT IT SHOULD STAY NORTH OF BUF AS WE DONT HAVE A GOOD NW FLOW TO PUSH IT CLOSER. NICE SHADOW SHOULD PROTECT THE CITY AND SOUTH TOWNS FOR REST OF AFTERNOON WITH ONLY A REMOTE CHC OF ANYTHING SNEAKING DOWN ONCE LAKE WIND WEAKENS EARLY THIS EVENING. SIMILAR SCENARIO SHOULD PLAY OUT E OF LK ONTARIO WITH MOST OF JEFF/OSW COS IN A GOOD SHADOW TOO. LOWERED/TWEAKED POPS ACCORDINGLY FOR REST OF AFTERNOON AND EARLY EVENING. IMPROVEMENT ALL AREAS TONIGHT WITH DIURNAL HEATING ENDING AND THE MID LEVEL TROUGH TRANSLATING FURTHER EAST. THE SURFACE PATTERN BECOMES VERY FLAT WITH VERY LIGHT WINDS. FOG MAY BECOME A PROBLEM BEFORE DAYBREAK...ESPECIALLY ACROSS THE SOUTHERN TIER VALLEYS. RIDGING AT ALL LEVELS SHOULD LEAD TO REAL MIDSUMMER BEAUTY ON TUESDAY WITH NEAR FULL SUN...L/V/ONSHORE WINDS AND 850 MB TEMPS OF 15C SUPPORTING L-M 80S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION TUESDAY AND BRING FAIR WEATHER WITH HIGHS A BIT ABOVE NORMAL, GENERALLY FROM THE UPPER 70S NORTH COUNTRY TO LOW TO MID 80S ELSEWHERE. TUESDAY NIGHT THE HIGH IS EXPECTED TO MOVE EAST OF THE AREA OVERNIGHT. MEANWHILE A BROAD AREA OF LOW PRESSURE MOVES EAST FROM THE UPPER AND CENTRAL GRT LAKES AND BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE EVENING ON FOR WESTERN AREAS AND BRINGS A CHC TO AREAS OF THE FINGER LKS IN THE PREDAWN HRS WEDNESDAY. THE THREAT WILL SPREAD EAST ACROSS THE REST OF THE CWA DURING WED WITH SCT SHWRS/TSTMS. IT LOOKS LIKE THE GFS IS SUFFERING CONVECTIVE FEEDBACK PRBLMS TUESDAY NIGHT WITH THE HVY PRECIP MOVING INTO THE LAKE ONTARIO REGION LTR TUESDAY NIGHT. IT WILL BE A MILD NIGHT TUESDAY NIGHT WITH LOWS MAINLY IN THE 60S WITH UPPER 50S ACROSS THE NORTH COUNTRY AND INTERIOR SECTIONS OF THE SOUTHERN TIER. WENT WITH A BLEND BETWEEN THE MAV AND MET GUIDANCE ON HIGHS FOR WEDNESDAY AS A FAIRLY DECENT SPREAD BETWEEN THEM. HIGHS SHLD BE GENLY IN THE LOW TO MID 80S. && .LONG TERM /FRIDAY THROUGH MONDAY/... WEDNESDAY NIGHT THE BROAD AREA OF LOW PRESSURE WILL BE OVER SOUTHERN QUEBEC AND NORTHERN NEW ENGLAND. CYCLONIC FLOW OVER THE REGION WITH A SECONDARY TROUGH DROPPING ACROSS THE AREA WILL BRING A CONTINUED THREAT OF SHWRS/TSTMS THROUGH THURSDAY MORNING AND THEN THROUGH THU AFTERNOON FOR AREAS FROM THE EASTERN FINGER LKS EASTWARD. A SHORT WAVE DROPPING SE ACROSS THE LOWER LKS IS EXPECTED TO MOVE ACROSS THE AREA THU NGT BUT MOISTURE IS LIMITED. AT THIS TIME WILL ONLY GO WITH SLGT CHC POPS IN THE GRIDS. ON FRIDAY HIGH PRESSURE BUILDS INTO WESTERN NEW YORK BUT THERE IS ENOUGH LINGERING MOISTURE ARND THE BACKSIDE OF THE UPPER LOW OVER THE LOWER ST LAW VALLEY THAT EXTNDS BACK TO THE EASTERN LK ONTARIO REGION THAT STILL NEED TO LEAVE SLT CHC POPS THERE. LATER FRIDAY INTO SAT THE HIGH WILL BRING A PERIOD OF FAIR WEATHER. A FRONTAL SYS MOVING ACROSS ONTARIO AND THE CENTRAL LKS AND INTO NYS WILL BRING A CHANCE OF SHWRS/TSTMS SAT NGT AND SUNDAY. MAX AND MIN TEMPS THROUGH THIS PERIOD WILL BE VERY CLOSE TO SEASONAL AVERAGES WITH HIGHS IN THE UPPER 70S TO LOW 80S AND LOWS FROM THE MID 50S TO LOW TO MIDDLE 60S. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS SHOULD CONTINUE THROUGH THE 24 HOUR TAF PERIOD WITH EXCEPTION OF SOME FOG LATER TONIGHT. WILL JUST INCLUDE IT AT THE KJHW TERMINAL FOR NOW...ALTHOUGH THERE IS A CHANCE OF REDUCED VSBYS NEAR DAYBREAK AT ANY OF THE OTHER TERMINALS AS WELL. PRIOR TO THAT...INCLUDED A CB QUALIFIER FOR REST OF THE AFTERNOON AT KROC AND KIAG AND EARLY THIS EVENING AT KBUF. OUTLOOK... TUESDAY NIGHT...VFR. WEDNESDAY...VFR/MVFR SCATTERED SHWRS/TSRA. THURSDAY THROUGH SATURDAY...MAINLY VFR. && .MARINE... WAVES STILL 3 FT ON ERN LK ERIE AT 18Z ALONG WITH 15 KT WINDS...BUT SHORT WAVE HAS PASSED NOW SO WINDS SHOULD NOT INCREASE FURTHER...PERHAPS EVEN DECREASE A BIT. SO WILL MONITOR BUT HOLD OFF ON ANY FLAGS FOR NOW. NO MARINE HEADLINES AT THIS TIME BUT SW WINDS OF 10 TO 20 KNOTS WILL GENERATE WAVES OF 2 TO 4 FEET ON LAKE ERIE. THEY SHLD SUBSIDE THIS EVENING AS WINDS DIMINISH. LOOK FOR LIGHT AND VARIABLE WINDS ON TUESDAY...TURNING ONSHORE. && .CLIMATE... DESPITE THE RECENT UNSETTLED WX...JULY STATS ARE AVERAGING CLOSE TO NORMAL AT OUR OFFICIAL SITES. IN FACT...BUF IS RUNNING ALMOST EXACTLY ON PAR FOR TEMPERATURE AND SUNSHINE AND ACTUALLY A BIT SHY ON RAINFALL. OF COURSE THAT IS AT THE AIRPORT AND MANY LOCATIONS NORTH AND SOUTH OF THE CITY HAVE SEEN MUCH MORE. ROCH HAS BEEN A BIT WET OFFICIALLY BUT A LITTLE WARM WITH NORMAL SUN. AGAIN...AREAS ON NORTH AND WEST SIDES OF THE CITY HAVE SEEN MUCH MORE...AS MUCH A 5 INCHES THE PAST WEEK. BOTH CITIES HAVE HAD MEASURABLE RAIN ON 12 DAYS THIS MONTH. WATERTOWN HAS SEEN DOUBLE THE JULY NORMAL RAINFALL AT THE AIRPORT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJP NEAR TERM...SFM SHORT TERM...JJP LONG TERM...JJP AVIATION...SFM MARINE...SFM/TMA CLIMATE...SFM
Hazardous weather outlook, Jul 28, 5:10 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 510 AM EDT MON JUL 28 2008 NYZ001>008-010>014-019>021-085-290915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 510 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 510 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJP
In the hours before
Local storm report, Jul 28, 11:01 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1101 AM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND DMG 1 S PEMBROKE 42.99N 78.44W
07/27/2008 GENESEE NY NWS EMPLOYEE
TREES DOWN
&&
DTHOMASLocal storm report, Jul 28, 11:06 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1106 AM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND DMG 3 NE CLARENCE CENTER 43.04N 78.59W
07/27/2008 ERIE NY TRAINED SPOTTER
APPROX. 5 INCH DIAMETER TREE SNAPPED IN HALF
&&
DTHOMASThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:58 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 27, 10:08 PM EDT | Special Marine Warning | BUF | 82 min | |
| Jul 27, 10:34 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 41 min |
| Jul 27, 11:09 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee | 32 min |
| Jul 28, 7:01 PM EDT | Special Marine Warning | BUF | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.